Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 283, NWS Omaha, NE

July 3, 2005Lancaster County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jul 3, 2005, 2:38 AM CDT for Lancaster County, Nebraska. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 3, 2005, 2:38 AM CDT (07:38 UTC)
Expired
Jul 3, 2005, 3:12 AM CDT
In force
34 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Lancaster County, NE

The radar

The Omaha radar (KOAX), 65 km from the middle of the area, began a volume at 07:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 7.6 hours before the alert went out and 331 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2005-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 376 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2005-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
376 J/kg
Mixed-layer CIN
-184 J/kg
Mixed-layer LCL
3596 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:30 AM CDT, 8 minutes earlier.

Area forecast discussion, Jul 3, 2:30 AM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
230 AM CDT SUN JUL 3 2005

.DISCUSSION...
SEVERE CONVECTION THIS AFTERNOON AND EVENING IS THE MAIN FORECAST
CONCERN.

SCATTERED CONVECTION BROKE OUT JUST BEFORE MIDNIGHT IN THE SOUTHERN
CWA IN AREA OF STRONG 850 THETA-E ADVECTION.  HOWEVER STORMS HAVE
HAD A HARD TIME MAINTAINING THEMSELVES FOR VERY LONG.  MCS TREKKING
EAST ACROSS SOUTH DAKOTA HAS SHOWN LITTLE AMBITION TO DEVELOP SOUTH
INTO LOW LEVEL JET...BUT MAY STILL DO SO EARLY TODAY...SKIRTING
THE NORTHEAST CWA.  BOTH AREAS OF CONVECTION SHOULD MOVE ASIDE THIS
MORNING LEAVING THE CWA UNDER THE GUN FOR STRONG STORMS THIS
AFTERNOON.

COLD FRONT IS STILL FORECAST TO ROLL INTO THE CWA TODAY...POSSIBLY
HELPED ALONG BY NORTHERN MCS.  PLENTY OF HEAT AND HUMIDITY WILL
SURGE NORTH AHEAD OF BOUNDARY...SOMEWHAT SLOWING PROGRESS THROUGH
THE AFTERNOON.  THOUGH GFS/NAM HAVE PROGGED FRONTAL POSITION OVER
THE SOUTHERN CWA AT TIME OF MAX HEATING...AM NOT BUYING BOUNDARY
MAKING THAT MUCH OF A PUSH TODAY.  THUS HAVE PLAYED FORECAST AROUND
IDEA OF FRONT BISECTING CWA FROM NEAR ONAWA IOWA TO DAVID CITY
AROUND 21Z...WELL NORTH OF THE OMAHA/COUNCIL BLUFFS/LINCOLN
METRO AREAS.  FRONT SHOULD FOCUS CONVECTIVE DEVELOPMENT THIS
AFTERNOON IN AREA OF 3000+ J/KG CAPE ENVIRONMENT.  BULK SHEAR OF
50KTS WITH HIGH CAPE POINTS TO SUPERCELL STORMS ALONG BOUNDARY...
WITH LARGE HAIL THE PRIMARY SEVERE WEATHER MODE AND DAMAGING WINDS
ALSO A THREAT.  A FEW TORNADOES ARE POSSIBLE GIVEN STRONG SHEAR.
GFS HAS COME AROUND TO NAMS SUGGESTION OF LINE OF STORMS DRIVING
SOUTH ACROSS KANSAS BORDER DURING THE EVENING.  AGAIN TIMING OF THIS
SCENARIO IS IN QUESTION...WITH SLOWER SOUTHWARD PUSH INCREASING
HEAVY RAIN POTENTIAL AS STORMS DEVELOP AND MOVE ALONG SAGGING
FRONTAL BOUNDARY.  FLASH FLOOD GUIDANCE IS WELL OVER 2 INCHES IN
MOST OF THE SOUTHERN CWA...WITH ONLY THE SOUTHWEST CORNER WITH LOWER
VALUES...SO HAVE REFRAINED FROM ANY FLOOD HEADLINES AT THIS TIME.

IF MODELS ARE RIGHT...CONVECTION WILL BE WELL SOUTH OF THE AREA
MONDAY MORNING...BUT HAVE RETAINED AT LEAST SLIGHT CHANCE IN THE
SOUTH TO COVER EXPECTED SLOWER MOVEMENT OR ANY ELEVATED STORMS
BEHIND THE FRONT.  MONDAY AFTERNOON SHOULD BE DRY AND COOLER.

THE REST OF THE FORECAST WILL SEE GRADUAL PATTERN SHIFT FROM ZONAL
UPPER FLOW TO WEAK RIDGING TOWARD THE END OF THE WEEK.  THIS SHOULD
SUPPORT MAINLY DRY WEATHER AND SOMEWHAT WARMER.  WHILE THIS
TRANSITION OCCURS...CANT RULE OUT HIT AND MISS OPPORTUNITIES FOR
RAIN AS MID LEVEL WAVES ROLL INTO THE REGION.  THE BEST CHANCE FOR
THIS LOOKS TO BE TUESDAY OR TUESDAY NIGHT AS NAM AND GFS ARE IN
AGREEMENT SHOWING MINOR QPF.  LITTLE CHANGE EXPECTED IN GOING
FORECAST BEYOND MONDAY NIGHT.

.OAX WATCHES/WARNINGS/ADVISORIES...

NE...NONE.
IA...NONE.

&&

DERGAN
Hazardous weather outlook, Jul 2, 5:45 PM CDT, 8 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
545 PM CDT SAT JUL 2 2005

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-031130-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
545 PM CDT SAT JUL 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEBRASKA AND SOUTHWEST
IOWA.

.DAY ONE...TONIGHT AND SUNDAY

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS ACROSS
EASTERN NEBRASKA AND SOUTHWEST IOWA TONIGHT WITH A BETTER CHANCE FOR
SEVERE THUNDERSTORMS SUNDAY. IF THUNDERSTORMS DO DEVELOP TONIGHT...
ISOLATED LARGE HAIL AND DAMAGING WINDS WOULD BE POSSIBLE.  THE
PRIMARY THREATS SUNDAY WILL BE LARGE HAIL...DAMAGING WINDS AND
LOCALLY HEAVY RAINFALL.

WARM AND UNSTABLE AIR IS IN PLACE WITH A WEAK WEATHER
DISTURBANCE MOVING ACROSS THE OUTLOOK AREA.  WARM MID
LEVEL TEMPERATURES SHOULD HINDER STORM DEVELOPMENT EARLY...
ON.  MEANWHILE...OTHER STORMS WILL BE DEVELOPING OVER THE DAKOTAS AND
THE INCREASING LOW LEVEL JET WILL FEED INTO THE STORMS TO THE
NORTH. SOME OF THESE STORMS COULD DROP SOUTHEAST INTO PORTIONS OF
NEBRASKA AND IOWA OVERNIGHT.

SUNDAY...A COLD FRONT WILL BE APPROACHING FROM THE WEST WITH EXTREME
INSTABILITY SETTING UP OVER PARTS OF THE OUTLOOK AREA.  SEVERE
STORMS ARE EXPECTED SUNDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY

SEVERE THUNDERSTORMS ARE POSSIBLE SUNDAY EVENING OVER PARTS OF
EASTERN NEBRASKA AND WESTERN IOWA AS A COLD FRONT PUSHES THROUGH.
LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN SEVERE HAZARDS.

MORE THUNDERSTORMS ARE POSSIBLE OVER SOUTHEAST NEBRASKA AND FAR
SOUTHWEST IOWA ON MONDAY MORNING...THEN ACROSS ALL OF EASTERN
NEBRASKA AND SOUTHWEST IOWA TUESDAY AFTERNOON INTO TUESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT BUT WILL LIKELY
BE NEEDED SUNDAY INTO SUNDAY NIGHT.

ZAPOTOCNY

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.